Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 64, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Apr 23, 2004, 11:40 PM CDT for Benton County, Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2004, 11:40 PM CDT (04:40 UTC)
- Expired
- Apr 24, 2004, 12:15 AM CDT
- In force
- 35 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Benton County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 4.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1739 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 8.9
The text
As transmitted, in the capitals the NWS used until 2016.
541
WUUS54 KMEG 240440
SVRMEM
MSC009-240515-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1140 PM CDT FRI APR 23 2004
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BENTON COUNTY IN NORTHEAST MISSISSIPPI
* UNTIL 1215 AM CDT
* AT 1140 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
ASHLAND...MOVING NORTHEAST AT 20 MPH.
* CITIES IN THE PATH OF THIS STORM THROUGH 1215 AM CDT INCLUDE...
MICHIGAN CITY...
CANAAN...
.QUARTER SIZE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE
PATH OF THIS STORM...MOVE TO A STURDY SHELTER
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3487 8934 3476 8919 3490 8903 3501 8903
3498 8931
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 8:41 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Apr 23, 8:41 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
841 PM CDT FRI APR 23 2004
.DISCUSSION...
AN AREA OF RAIN WITH EMBEDDED THUNDERSTORMS OCCASIONALLY IN LINES
WILL CONTINUE TO AFFECT NORTHEAST ARKANSAS FOR THE REMAINDER OF THIS
EVENING. SOME THUNDERSTORMS HAVE BEEN SEVERE AND CONTAINED VERY
HEAVY RAIN. RADAR ESTIMATED RAINFALL AMOUNTS FROM THUNDERSTORMS HAVE
ACCUMULATED AS MUCH AS 1 TO 2 INCHES IN THE 3 HOURS ENDING AT 8 PM
IN CRAIGHEAD COUNTY. SIMILAR AMOUNTS FROM THUNDERSTORMS FARTHER WEST
ARE ABOUT TO MOVE ACROSS THE SAME LOCATIONS IN THAT COUNTY. RAINFALL
AMOUNTS COULD TOTAL 3 TO 4 INCHES IN CRAIGEAD COUNTY THIS EVENING.
HEAVY RAINS BUT NOT QUITE AS HEAVY AMOUNTS HAVE ALSO AFFECTED
POINSETT COUNTY. MORE RAIN DEVELOPING SOUTHWARD IN CENTRAL ARKANSAS
WILL LIKELY AFFECT WESTERN AREAS OF THE MID SOUTH THROUGH TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEEN DEVELOPING OVER NORTH
MISSISSIPPI AND SOUTHERN WEST TENNESSEE. THE ACTIVITY IN NORTHEAST
ARKANSAS IS ALSO SEEN SPREADING EASTWARD INTO NORTHWEST TENNESSEE
AND WILL CONTINUE TO DO SO FOR AT LEAST THE REMAINDER OF THIS
EVENING. PRESENT ZONE FORECAST IS ON TRACK. UPDATES WILL BE ISSUED
AS NEEDED.
&&
.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...FLOOD WATCH MAINLY NORTH OF I-40.
MS...NONE.
MO...FLOOD WATCH.
TN...FLOOD WATCH IN MISSISSIPPI RIVER COUNTIES FROM TIPTON
NORTHWARD TO LAKE AND OBION COUNTIES.
&&
JCLHazardous weather outlook, Apr 23, 7:05 PM CDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 705 PM CDT FRI APR 23 2004 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-241100- ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS- POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS- TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY- YALOBUSHA- 705 PM CDT FRI APR 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE MIDSOUTH TONIGHT. SOME STORMS MAY CONTAIN GUSTY WINDS...SMALL HAIL AND HEAVY DOWNPOURS. THE CHANCE OF STORMS CONTAINING DAMAGING WINDS AND LARGE HAIL IS RELATIVELY LOW BUT CANNOT BE RULED OUT. A FRONTAL BOUNDARY OVER NORTH MISSISSIPPI WILL RETURN NORTHWARD ACROSS THE MID-SOUTH LATER TONIGHT. THIS WILL CAUSE ADDITIONAL DEVELOPMENT OF SHOWERS AND THUNDERSTORMS TONIGHT. THE MOST WIDESPREAD ACTIVITY WILL BE OVER NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL. ADDITIONAL HEAVY RAINFALL IS POSSIBLE WITH THE STORMS THAT OCCUR TONIGHT. .DAYS TWO THROUGH SEVEN... A COLD FRONT WILL MOVE ACROSS THE MID-SOUTH SATURDAY NIGHT INTO SUNDAY. THUNDERSTORMS ARE EXPECTED JUST AHEAD OF THIS FRONT. THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY NIGHT FOR AREAS WEST OF THE MISSISSIPPI RIVER. ON SUNDAY...THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THOSE PORTIONS OF THE MID-SOUTH EAST OF THE MISSISSIPPI RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY NIGHT AND SUNDAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
In the hours before
Special weather statement, Apr 23, 10:39 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1039 PM CDT FRI APR 23 2004 TNZ088-240415- SHELBY TN- 1039 PM CDT FRI APR 23 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...SHELBY COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHEAST MEMPHIS AT 1039 PM CDT...MOVING EAST AT 20 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN SHELBY COUNTY...INCLUDING THE CITIES OF BARTLETT... COLLIERVILLE AND GERMANTOWN...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Apr 23, 11:01 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1101 PM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1045 PM HAIL BRADEN 35.37N 89.58W
04/23/2004 0.75 INCH FAYETTE TN EMERGENCY MNGR
HAIL REPORTED 2 INCHES DEEP COVERING GROUND
&&
MMLocal storm report, Apr 23, 11:09 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1109 PM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1040 PM HAIL 2 SW GERMANTOWN 35.07N 89.82W
04/23/2004 1.00 INCH SHELBY TN TRAINED SPOTTER
REPORTED IN FOX MEADOWS AREA.
&&
MMSpecial weather statement, Apr 23, 11:21 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1121 PM CDT FRI APR 23 2004 MSZ001-240445- DE SOTO MS- 1121 PM CDT FRI APR 23 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DESOTO COUNTY. A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF CORMORANT AT 1121 PM CDT...MOVING NORTHEAST AT 20 MPH. PEOPLE IN DESOTO COUNTY...INCLUDING THE CITIES OF HERNANDO...HORN LAKE...OLIVE BRANCH AND SOUTHAVEN...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Apr 23, 11:23 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1123 PM CDT FRI APR 23 2004 MSZ003-TNZ090-240500- BENTON MS-HARDEMAN TN- 1123 PM CDT FRI APR 23 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...BENTON AND HARDEMAN COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF CANAAN AT 1123 PM CDT...MOVING NORTHEAST AT 20 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN BENTON AND HARDEMAN COUNTIES...INCLUDING THE CITY OF BOLIVAR...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Apr 23, 11:25 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1125 PM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1100 PM HAIL SE BRADEN 35.37N 89.58W
04/23/2004 1.25 INCH FAYETTE TN PUBLIC
ON INTERSTATE 40
&&
MMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 12:09 AM CDT | Severe Thunderstorm Warning | MEG | DeSoto | 51 min |
| Apr 24, 12:15 AM CDT | Severe Thunderstorm Warning | MEG | Benton, Tippah | 45 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.